News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: What are the effects of high thyroid antibodies?


 RGROS - Sat Jan 10, 2009 5:37 am

I'm wondering how thyroid antibodies affect one's health overall. I was dx Graves during my pregancy in 2001. Came off all meds a few months after delivery as my TSH went high. I haven't had any meds and was considered "normal" by docss ever since. I do keep monitoring my thyroid with labwork and since my TSH was again a bit high, my doc ran more labwork to consider treatment for subclinical hypo. Six months ago my TSH was 5.5, just recently it dipped to 2.5 without any meds. My TPO is 1800 and my TSI was 261. I know these antibodies are extremely high. My question is this: If my antibodies are that high does it affect my health negatively and do I need to get these numbers down? My doc said she doesn't treat my antibody levels. Sincs my TSH is in range she says do nothing for now. I haven't felt right for the last 7 years with anxiety/panic attacks that I never had before, dizziness, etc. Could this all be tied just to the antibodies?
 John Kenyon, CNA - Wed Mar 04, 2009 11:21 pm

User avatar Hello --

Your doctor is right -- especially in this context. The thyroid antibodies must be seen in context of various factors regarding the patient, and don't have an absolute meaning. However, since you were already diagnosed with Graves' , then possible hypothyroidism, it can be safely assumed that you have an autoimmune disorder which is affecting the thyroid and could be affecting other systems as well, either now or in the future. The antibodies simply must be tracked and compared with the previous levels.

As for the symptoms such as anxiety, panic attacks, dizziness, etc., these are common both with the whole spectrum of thyroid problems as well as with many other autoimmune problems, these need to be treated symptomatically. While the thyroid levels themselves may be WNL for now, and therefore don't justify treatment, and while the antibodies themselves aren't treated, any treatment you get at present should be supportive/symptomatic, at least until the autoimmune response can be more closely identified. Then a management plan can be formulated. It's frustrating, but this is the erratic course this sort of thing often takes, so it does require some patience.

Good luck to you with this, and please do follow up with us as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here